Format

Send to

Choose Destination
See comment in PubMed Commons below
Ned Tijdschr Geneeskd. 2003 Oct 25;147(43):2089-94.

[Erythema multiforme vs. Stevens-Johnson syndrome and toxic epidermal necrolysis: an important diagnostic distinction].

[Article in Dutch]

Author information

1
Afd. Interne Geneeskunde, Reinier de Graaf Groep, Postbus 5011, 2600 GA Delft. rabelink@rdgg.nl

Abstract

Three patients, a girl aged 10 and two women aged 59 and 64 years, had erythema multiforme, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), respectively. SJS and TEN are rare illnesses with a high morbidity and mortality. The aetiology is mainly iatrogenic: a hypersensitivity reaction to certain pharmaceutical prescriptions. SJS and TEN should be differentiated from the more frequent erythema multiforme, a self-limiting disease without important residual symptoms, which is usually initiated by infection with herpes simplex virus. SJS and TEN are variants in a spectrum of exfoliative dermatoses with epidermal necrosis. SJS and TEN on the one hand and erythema multiforme on the other can be distinguished on the basis of aetiology, clinical symptoms and histopathology. The distinction can, however, be difficult, notably in the early stages. The girl recovered completely. The first woman was treated with corticosteroids and also recovered; she was thought to have developed the syndrome as a reaction to malarial prophylactics. The third patient died, despite extensive treatment, of multiorgan failure and sloughing of 70% of the skin, probably as a reaction to amoxicillin given for pneumococcal pneumonia.

PMID:
14619195
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center